Transfer matrices for the zero-temperature Potts antiferromagnet on cyclic and Möbius lattice strips

Shu Chiuan Chang, Robert Shrock

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)


We present transfer matrices for the zero-temperature partition function of the q-state Potts antiferromagnet (equivalently, the chromatic polynomial) on cyclic and Möbius strips of the square, triangular, and honeycomb lattices of width Ly and arbitrarily great length Lx. We relate these results to our earlier exact solutions for square-lattice strips with Ly = 3, 4, 5, triangular-lattice strips with Ly = 2, 3, 4, and honeycomb-lattice strips with Ly = 2, 3 and periodic or twisted periodic boundary conditions. We give a general expression for the chromatic polynomial of a Möbius strip of a lattice A and exact results for a subset of honeycomb-lattice transfer matrices, both of which are valid for arbitrary strip width Ly. New results are presented for the Ly = 5 strip of the triangular lattice and the Ly = 4 and Ly = 5 strips of the honeycomb lattice. Using these results and taking the infinite-length limit Lx → ∞, we determine the continuous accumulation locus of the zeros of the above partition function in the complex q plane, including the maximal real point of nonanalyticity of the degeneracy per site, W as a function of q.

Original languageEnglish
Pages (from-to)400-450
Number of pages51
JournalPhysica A: Statistical Mechanics and its Applications
Issue number3-4
Publication statusPublished - 2005 Feb 15

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Condensed Matter Physics


Dive into the research topics of 'Transfer matrices for the zero-temperature Potts antiferromagnet on cyclic and Möbius lattice strips'. Together they form a unique fingerprint.

Cite this